Alert archive / California / Frost Advisories in 2024
Frost Advisory 3, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 13, 2024, 1:44 PM PDT for Humboldt County, Mendocino County, California. It took effect at Mar 14, 2024, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2024, 1:44 PM PDT (20:44 UTC)
- In effect from
- Mar 14, 2024, 1:00 AM PDT
- Expired
- Mar 14, 2024, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
Counties Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 71 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186 WWUS76 KEKA 132044 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 144 PM PDT Wed Mar 13 2024 CAZ103-140445- /O.NEW.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northern Humboldt Coast- Including Fortuna, Arcata, Trinidad, Fernbridge, McKinleyville, Samoa, Fieldbrook, and Eureka 144 PM PDT Wed Mar 13 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Humboldt Coast. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-140445- /O.NEW.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northwestern Mendocino Interior- Including Willits, Laytonville, and Potter Valley 144 PM PDT Wed Mar 13 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-140445- /O.NEW.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northeastern Mendocino Interior- Including Covelo 144 PM PDT Wed Mar 13 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Northeastern Mendocino Interior. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-115-140445- /O.CON.KEKA.WI.Y.0016.240314T0600Z-240315T1800Z/ Northern Lake-Southern Lake- Including Finley, Knobcone Camp, Lakeport, Gravelly Valley Airport, Middletown, Clearlake Park, Hidden Valley Lake, and Clearlake 144 PM PDT Wed Mar 13 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT FRIDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Lake County. * WHEN...From 11 PM this evening to 11 AM PDT Friday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JDB
3 follow-up statements
726 WWUS76 KEKA 140422 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 922 PM PDT Wed Mar 13 2024 CAZ103-141230- /O.CON.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northern Humboldt Coast- Including Fernbridge, Fieldbrook, Arcata, Fortuna, McKinleyville, Trinidad, Eureka, and Samoa 922 PM PDT Wed Mar 13 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northern Humboldt Coast. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-141230- /O.CON.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northwestern Mendocino Interior- Including Potter Valley, Laytonville, and Willits 922 PM PDT Wed Mar 13 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-141230- /O.CON.KEKA.FR.Y.0003.240314T0800Z-240314T1600Z/ Northeastern Mendocino Interior- Including Covelo 922 PM PDT Wed Mar 13 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT THURSDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northeastern Mendocino Interior. * WHEN...From 1 AM to 9 AM PDT Thursday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-115-141230- /O.CON.KEKA.WI.Y.0016.240314T0600Z-240315T1800Z/ Northern Lake-Southern Lake- Including Clearlake Park, Gravelly Valley Airport, Hidden Valley Lake, Finley, Knobcone Camp, Middletown, Lakeport, and Clearlake 922 PM PDT Wed Mar 13 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Lake County. * WHEN...Until 11 AM PDT Friday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JLW
565 WWUS76 KEKA 141231 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 531 AM PDT Thu Mar 14 2024 CAZ103-141600- /O.CON.KEKA.FR.Y.0003.000000T0000Z-240314T1600Z/ Northern Humboldt Coast- Including Fortuna, Eureka, Fernbridge, Fieldbrook, McKinleyville, Samoa, Arcata, and Trinidad 531 AM PDT Thu Mar 14 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Northern Humboldt Coast. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-141600- /O.CON.KEKA.FR.Y.0003.000000T0000Z-240314T1600Z/ Northwestern Mendocino Interior- Including Willits, Laytonville, and Potter Valley 531 AM PDT Thu Mar 14 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northwestern Mendocino Interior. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ111-141600- /O.CON.KEKA.FR.Y.0003.000000T0000Z-240314T1600Z/ Northeastern Mendocino Interior- Including Covelo 531 AM PDT Thu Mar 14 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Northeastern Mendocino Interior. * WHEN...Until 9 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ114-115-142045- /O.CON.KEKA.WI.Y.0016.000000T0000Z-240315T1800Z/ Northern Lake-Southern Lake- Including Clearlake Park, Hidden Valley Lake, Gravelly Valley Airport, Knobcone Camp, Finley, Middletown, Clearlake, and Lakeport 531 AM PDT Thu Mar 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lake County. * WHEN...Until 11 AM PDT Friday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
396 WWUS76 KEKA 141546 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 846 AM PDT Thu Mar 14 2024 CAZ103-110-111-141700- /O.EXP.KEKA.FR.Y.0003.000000T0000Z-240314T1600Z/ Northern Humboldt Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior- Including Trinidad, Laytonville, Fortuna, Fernbridge, Potter Valley, Fieldbrook, McKinleyville, Samoa, Covelo, Willits, Eureka, and Arcata 846 AM PDT Thu Mar 14 2024 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... The threat has ended. $$ CAZ114-115-150415- /O.CON.KEKA.WI.Y.0016.000000T0000Z-240315T1800Z/ Northern Lake-Southern Lake- Including Clearlake Park, Clearlake, Lakeport, Middletown, Hidden Valley Lake, Finley, Knobcone Camp, and Gravelly Valley Airport 846 AM PDT Thu Mar 14 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT FRIDAY... * WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Lake County. * WHEN...Until 11 AM PDT Friday. * IMPACTS...Wind gusts will be particularly strong along windward ridges and exposed coastal headlands. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JDB
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 13, 4:26 AM PDT, 9 hours 18 minutes earlier.
Area forecast discussion, Mar 13, 4:26 AM PDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
426 AM PDT Wed Mar 13 2024
.SYNOPSIS...Cold temperatures this morning will rise into the 50's
beneath clear skies today with increasing northerly winds. Gusty NE
downsloping winds in Lake county are likely on Thursday. Highs in
the 60's and 70's are likely through the weekend with no major
disturbances appearing until mid next week.
&&
.DISCUSSION...Temperatures are dropping to the mid 30's in interior
valleys beneath a scattered mid level cloud layer. Light NW winds
and a moist BL from past days' rain combined with radiational
cooling may provide the forcing for scattered valley fog
development. However, low level drying in southern Mendocino and
Lake counties widening dewpoint spreads have generated the need for
frost and freeze products through early this morning.
The North Pacific High will quickly build into the west coast today
as an upper level cutoff low descends into the desert southwest.
North winds are expected to increase again as the pressure gradient
along the CA coast intensifies, especially offshore south of Cape
Mendocino. As high pressure digs into the interior PNW, an
inverted trough will extend into the Sacramento Valley late
tonight into early Thursday and tighten the thermal gradient
further, allowing strong E/NE winds to develop in southern
Mendocino and Lake County. NBM is producing high probabilities of
wind gusts greater than 35 mph through Friday in the
aforementioned areas, supporting a broad wind advisory. Breezy
conditions are expected to become increasingly confined to the
higher elevations bordering the Sacramento Valley by the end of
this week.
Meanwhile, a warm airmass extending through the high pressure ridge
will generate robust WAA across the entire PNW late this week with
strong easterly downslope warming and drying. NBM is indicating a
high probability of coastal temperatures exceeding 60 degrees on
Thursday, while interior valleys reach into the mid to upper 60's.
EFI (Extreme Forecast Index) has been consistently highlighting
exceptional max daytime temperatures for Friday and Saturday in
particular - long range deterministic models and NBM guidance have
temperatures reaching 65 along the coasts and into the low 70's for
interior valleys. Coastal temperatures will moderate back into the
50's/low 60's through the weekend into early next week as the
cutoff low weakens, .
Long range cluster ensembles have persistent ridging over the region
as we remain in a hex blocking pattern through mid-next week.
Significant uncertainty remains for the next
&&
.AVIATION...All forecast terminals have remained VFR through the
night with scattered to broken ceilings above 4500 feet and no vsby
obscuration. Low IFR ceilings clouds and perhaps fog in the interior
valleys will mix out with daytime heating and mixing by noon today.
Northerly to northwest winds are forecast to pick up at all terminals
this afternoon, strongest for coastal sites where gusts to 25 kt are
expected. Low level winds shear remains marginal over UKI with N-NW
wind around 25 kt 1000-1500 ft AGL til 16Z. Low level wind shear is
much more probable across portions of the area this evening and
overnight as N and NE winds ramp up to 25-35kt 1000-2000 ft AGL. NE
wind shear is forecast over KUKI and vicinity around 09Z Thu as
surface winds go light or calm. Low level NE shear appears less
likely for CEC and ACV, though HREF indicates about a 20-30% after
12Z Thu. DB
&&
.MARINE...Elevated westerly swell (13-15ft at 14 sec) will
continue today as northerly winds increase to 15 to 25 kt this
afternoon and evening. Brief northerly gales with gusts to 35-40kt
are forecast in the lee of Cape Mendocino late this afternoon into
this evening. National blend of models (NBM) and high resolution
ensemble forecast (HREF) indicate enough coverage of probabilities
(70-100%) for gusts of 34kt or more. This may be overdone, but with
sparse observational coverage, we just don't know for sure. Steep
northerly waves are forecast to build today, mainly south of Cape
Mendo where winds are forecast to be strongest for the longest
duration. Steep northerly significant waves are forecast to spread
north of Cape Mendocino and peak around 10 ft at 9 seconds by early
Thu morning. This is the average of the highest one third and there
will be larger and smaller waves.
Axis of strongest northerlies and northeasterlies shift into the
outer waters (20-60NM from shore) on Thu and Fri as an inverted
trough develops and a prevailing easterly wind flow regime unfolds
nearshore. Longer period westerly swells are forecast to arrive on
Thu, followed by another W-NW swell group on Fri. Yet another
third long period W-NW swell is forecast to arrive on Sat. As
short period wave energy diminishes Thu-Sat and winds nearshore
become lighter and more variable (Fri-Sat), long period westerly
swells (though fairly small) may pose a risk to beachgoers due to
increased wave run up the beaches and set behavior. The highest
risk appears to be this weekend, mostly on Sat, though it is not
completely out of the question for Thu and Fri either. DB
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Warning until 9 AM PDT this morning for CAZ110-111-
114.
Frost Advisory until 9 AM PDT this morning for CAZ112-113-
115.
Wind Advisory from 11 PM this evening to 11 AM PDT Friday
for CAZ114-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 AM PDT Thursday for PZZ450-470.
Small Craft Advisory until 3 PM PDT this afternoon for
PZZ455-475.
Gale Warning from 3 PM this afternoon to midnight PDT
tonight for PZZ455-475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngNearby
Frost Advisories in California, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.